Statins May Increase Risk of Cataracts
Study results add to confusion (September 19)
According to a new study published in JAMA Ophthalmology, the use of cholesterol-lowering statins may be linked to the development of cataracts.
Researchers found that people who took statins, such as Zocor (simvastatin, Merck) and Lipitor (atorvastatin, Pfizer), were about 27% more likely to develop cataracts compared with people who didn’t take the medication.
The investigators identified 13,626 statin users and 32,623 nonusers in the database of a military health care system. The study’s primary analysis examined the risks for cataract in a propensity score–matched cohort. Secondary analyses examined the risks for cataract in patients with no comorbidities.
For the primary analysis, the authors matched 6,972 pairs of statin users and nonusers. The risk for cataract was higher among statin users in comparison with nonusers in the propensity score–matched cohort (odds ratio, 1.09). In secondary analyses, the incidence of cataract was also higher in statin users in comparison with nonusers (odds ratio, 1.27). A sensitivity analysis confirmed this relationship.
Other researchers have looked at the association between statins and cataracts, with mixed results. While some studies found that taking statins lowered the risk of developing cataracts, other studies found that the drugs increased the risk.